Alert archive / Texas / Gale Warnings in 2023

Gale Warning 1, NWS Corpus Christi, TX

January 23, 2023

NWS Corpus Christi, TX issued this gale warning at Jan 23, 2023, 2:22 PM CST. It took effect at Jan 24, 2023, 6:00 AM CST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2023, 2:22 PM CST (20:22 UTC)
In effect from
Jan 24, 2023, 6:00 AM CST
Expired
Jan 24, 2023, 9:00 PM CST
In force
15 hr
Issued by
NWS Corpus Christi, TX

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this gale warning went out at Jan 23, 11:31 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Jan 23, 11:31 AM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1131 AM CST Mon Jan 23 2023

...New AVIATION...

.SHORT TERM...
(Today through Tuesday)
Issued at 458 AM CST Mon Jan 23 2023

Key Messages:

  - Strong cold front Tuesday will lead to an active day with
    multiple hazards.

  - High Rip Current Risk today and tonight along with the potential
    for minor coastal flooding this evening or overnight.

  - Ahead of the cold front, potential for thunderstorms early Tuesday
    morning. Across the Victoria Crossroads, a few strong to severe
    storms possible along with heavy rainfall.

 - Gale Force winds expected across the bays and coastal waters
   ahead and behind the cold front Tuesday.

 - Behind the cold front, much drier and very windy with critical
   fire danger conditions and possible Wind Advisory conditions.

Today will be fairly quiet with increasing clouds, mild temperatures
and strengthening onshore winds. The main concern for today will be
a High Risk of Rip Currents, which is expected to continue tonight.
This is in response to the strengthening easterly winds across the
gulf waters and increasing swells. Minor coastal flooding may be a
concern as well with the P-ETSS showing Aransas Pass approaching 1.8
feet MSL after midnight, but will be marginal, especially as winds
become a little more southeasterly by then, which is less conducive
for coastal flooding. Will continue to monitor tide levels and if
they are higher than anticipated, a Coastal Flood Advisory may be
warranted.

The big story will be Tuesday starting early in the morning with a
strong upper level cut off low approaching the region and bringing a
cold front through S TX. Ahead of the front, a strong onshore flow
with a 50kt LLJ will usher deep moisture into S TX with PWATs
progged to approach 1.6 inches across the Victoria Crossroads.
Instability will be low, but the shear will be strong. Low level
moisture convergence will be strong ahead of the front along with
increasing diffluence aloft as the upper low tracks across TX and
the upper level jet noses across S TX. Could see a few strong to
severe storms across the Victoria Crossroads Tuesday ahead of and
along the front. The Storms Prediction Center has a marginal to
slight risk of severe storms across the Victoria Crossroads. A
couple of models indicate a couple of rounds of convection with the
first round being early Tuesday morning with a warm front lifting
north, then with the cold front by early Tuesday afternoon. Given
the abundant moisture, heavy rainfall will be possible as well. The
Weather Prediction Center has a marginal risk of Excessive Rainfall
across the northeastern CWA Tuesday. Am not expecting widespread
flooding as this system will be moving fairly quickly, but can not
rule out localized flooding across some areas around the Victoria
Crossroads. The caveat will be the strong LLJ being out of the
southwest. This typically leads to a strong capping inversion which
in turn hinders convective development. Models all show the cap
eroding, especially across the northeastern CWA.

Behind the cold front, much drier and very windy conditions develop
across S TX. Min RH values are expected to drop to 20-30 percent
across the southern Coastal Plains and Brush Country. The dry
airmass and strong winds will likely lead to critical fire danger
conditions and a Fire Weather Watch is in effect for Tuesday. A Wind
Advisory may also be warranted.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 458 AM CST Mon Jan 23 2023

A strong upper level disturbance is expected to lift northeast of TX
Tuesday night (GFS/ECMWF deterministic), followed by generally NW
flow aloft over much of the CONUS Wednesday/Thursday, followed by a
transition to an approximately zonal upper level flow across much of
the CONUS Friday/Saturday. Dry and cool/cold conditions expected
Wednesday/Thursday. Cold Thursday morning with lows primarily in the
30s. A warming trend is expected Friday/Saturday owing to airmass
modification. Owing to surface high pressure over the Gulf of Mexico
and developing low MSLP over the Lee of the Rockies (the response to
the foregoing upper pattern), increasing onshore flow/moisture
expected Saturday/Sunday. In response to an upper disturbance
predicted to move across the U.S./Canadian border/Midwestern CONUS
Friday/Friday night, a cold front surges southward across the
Northern Plains Saturday and into the CWA by Sunday afternoon/
evening (GFS/ECMWF deterministic.) Expect greater moisture to
contribute to at least isolated showers Saturday, and the front to
contribute to additional convection Sunday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1121 AM CST Mon Jan 23 2023

Ceilings will begin to deteriorate dropping to MVFR around 04Z and
to IFR around dawn. A potent upper level low is expected to move
across the area later tonight and Tuesday, with an associated cold
front blasting through the area. Winds are expected to increase
through the day as this system approaches South Texas, so expect
strong and gusty east to southeasterly winds through tonight.
Thunderstorms are possible Tuesday, particularly E of 281 north of
San Patricio County north to the Victoria Crossroads. A few of
these storms could be strong to severe. A 50 kt jet will set up
over the area as well, leading to wind shear concerns for the
Victoria Crossroads. As the front crosses the area, winds will
shift to the southwest and remain gusty. Thunderstorm chances will
diminish by mid afternoon Tuesday, but expect rain chances to
linger through the TAF period.

&&

.MARINE...
Issued at 458 AM CST Mon Jan 23 2023

A strong easterly flow is expected to develop today with winds
reaching advisory levels by mid morning. A strong onshore flow
will continue tonight with few gusts to gale force possible. Winds
will continue to strengthen overnight and shift to the west and
northwest Tuesday. Winds will be strong to very strong with
frequent gusts to gale force on Tuesday. There is a Gale Watch in
effect for Tuesday. A cold front is expected to move across the
waters Tuesday night resulting cooler an drier conditions. Strong
offshore flow expected after frontal passage. Deterministic/probabilistic
output does not appear to support gale conditions beyond the
current Gale Watch (which ends at 06z Wednesday). At least SCA
conditions are expected during the 06-12z Wednesday based on
expected wind/seas. In response to deepening surface low pressure
over the Lee of the Rockies, and surface high pressure over the
Gulf of Mexico, increasing onshore flow and moisture anticipated
Friday/Saturday. Isolated showers may occur Saturday. Additional
convection anticipated for Sunday, as a cold front approaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    68  60  77  43 /   0  60  80  10
Victoria          62  50  70  38 /   0  70  90   0
Laredo            70  60  75  43 /  10  50  40   0
Alice             69  59  78  40 /   0  60  70  10
Rockport          65  57  73  43 /   0  60  80   0
Cotulla           67  53  70  40 /   0  70  70   0
Kingsville        70  61  78  43 /   0  60  70  10
Navy Corpus       67  62  73  48 /   0  60  70  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for TXZ229-230-239>244.

     High Rip Current Risk through late tonight for TXZ345-442-443-
     447.

GM...Small Craft Advisory until 6 AM CST Tuesday for GMZ231-232-236-
     237-250-255-270-275.

     Gale Watch from Tuesday morning through Tuesday evening for
     GMZ231-232-236-237-250-255-270-275.

&&

SHORT TERM...TE
LONG TERM....WC
AVIATION...LS/77
Hazardous weather outlook, Jan 23, 5:54 AM CST, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
554 AM CST Mon Jan 23 2023

TXZ229>234-239>247-342>347-442-443-447-241200-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
554 AM CST Mon Jan 23 2023

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

High Rip Current risk today and tonight.

Minor coastal flooding possible tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Scattered thunderstorms expected Tuesday. A few storms across the
Victoria Crossroads may be strong to severe with large hail, damaging
winds and heavy rainfall with localized flooding possible.

A Fire Weather Watch is in effect for Tuesday and Tuesday evening
across much of the Brush Country and Rio Grande Plains.

Wind Advisory conditions possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

GMZ231-232-236-237-250-255-270-275-241200-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
554 AM CST Mon Jan 23 2023

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

Small Craft Advisory is in effect beginning at 9 AM and continues
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Gale Watch is in effect for the bays and coastal waters Tuesday
and Tuesday night.

Scattered thunderstorms possible Tuesday. A few storms may be strong
to severe with large hail, damaging winds and frequent lightning
possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

81/87

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:29 AM CSTRip Current StatementCRPAransas, Calhoun, Kleberg, Nueces39 hr
Jan 23, 2:21 PM CSTRed Flag WarningCRPDuval, Jim Wells, La Salle, Webb30 hr

Nearby

Gale Warnings in Texas, 2023Every gale warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.